Another warning for users of fentanyl patches – a second recall of the painkiller medication has been announced. Actavis South Atlantic has recalled lots of their Fentanyl transdermal system CII patches due to a defect that can cause an overdose on the drug inside.
The recall includes 25, 50, 75, and 100-microgram-per-hour patches with expiration dates of May through August 2009. The recalled patches were sold under the names Actavis South Atlantic and Abrika Pharmaceuticals nationwide. They have a defect that can cause them to leak fentanyl gel, putting those who come in contact with the drug at risk for breathing problems and fatal overdose.
This recall comes one week after PriCara, a division of Johnson & Johnson, recalled its fentanyl patches due to a similar defect. Consumers who have received a damaged patch should carefully store it in a secure container for use as evidence in the event of overdose-related side effects. In December, the U.S. Food and Drug Administration released its second warning about the health hazards of fentanyl patches.